Alert archive / Tennessee / Tornado Warnings in 2020

Tornado Warning 57, NWS Memphis, TN

August 28, 2020Hardeman County, McNairy County, Tennessee; Benton County, Tippah County, Mississippi

NWS Memphis, TN issued this tornado warning at Aug 28, 2020, 7:21 AM CDT for Hardeman County, McNairy County, Tennessee; Benton County, Tippah County, Mississippi. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2020, 7:21 AM CDT (12:21 UTC)
Expired
Aug 28, 2020, 7:37 AM CDT
In force
16 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Benton County, MS, Tippah County, MS, Hardeman County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 98 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WFUS54 KMEG 281221
TORMEG
MSC009-139-TNC069-109-281300-
/O.NEW.KMEG.TO.W.0057.200828T1221Z-200828T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
721 AM CDT Fri Aug 28 2020

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northwestern Tippah County in northeastern Mississippi...
  Northern Benton County in northeastern Mississippi...
  Southeastern Hardeman County in western Tennessee...
  West central McNairy County in western Tennessee...

* Until 800 AM CDT.
    
* At 721 AM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located near Snow Lake Shores, or 12 miles
  northwest of Ripley, moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Snow Lake Shores, Canaan, Pocahontas, Gravestown, Walnut,
  Middleton, Ashland, Hornsby, Rogers Springs, Brody, Rose Creek,
  Lisbon, New Canaan, Lacy, Essary Springs, Brownfield, Whitten Town,
  Hebron, Hamilton and Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3499 8881 3499 8882 3498 8882 3468 8912
      3480 8929 3531 8882 3529 8879 3525 8878
      3525 8872 3519 8862
TIME...MOT...LOC 1221Z 220DEG 49KT 3481 8915 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
2 follow-up statements
643 
WWUS54 KMEG 281232
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
732 AM CDT Fri Aug 28 2020

MSC009-139-TNC069-109-281300-
/O.CON.KMEG.TO.W.0057.000000T0000Z-200828T1300Z/
Tippah MS-Benton MS-Hardeman TN-McNairy TN-
732 AM CDT Fri Aug 28 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
NORTHWESTERN TIPPAH...NORTHEASTERN BENTON...SOUTHEASTERN HARDEMAN AND
WEST CENTRAL MCNAIRY COUNTIES...
    
At 731 AM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Canaan, or 14 miles north of
Ripley, moving northeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Canaan, Walnut, Middleton, Hornsby, Rogers Springs, Brody, Hebron,
Lisbon, Hamilton, New Canaan and Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3503 8889 3491 8899 3492 8918 3531 8882
      3529 8879 3525 8878 3524 8870
TIME...MOT...LOC 1231Z 220DEG 49KT 3492 8903 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
978 
WWUS54 KMEG 281237
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
737 AM CDT Fri Aug 28 2020

MSC009-139-TNC069-109-281247-
/O.CAN.KMEG.TO.W.0057.000000T0000Z-200828T1300Z/
Tippah MS-Benton MS-Hardeman TN-McNairy TN-
737 AM CDT Fri Aug 28 2020

...THE TORNADO WARNING FOR NORTHWESTERN TIPPAH...NORTHEASTERN
BENTON...SOUTHEASTERN HARDEMAN AND WEST CENTRAL MCNAIRY COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

LAT...LON 3503 8889 3491 8899 3492 8918 3531 8882
      3529 8879 3525 8878 3524 8870
TIME...MOT...LOC 1235Z 220DEG 49KT 3499 8896 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Aug 28, 7:06 AM CDT, 15 minutes earlier.

Area forecast discussion, Aug 28, 7:06 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
706 AM CDT Fri Aug 28 2020

.UPDATE...
See Aviation discussion.

&&

.PREV DISCUSSION... /issued 516 AM CDT Fri Aug 28 2020/

DISCUSSION...
The circulation center of Tropical Depression Laura was evident
on KNQA radar approximately 50 miles west/northwest of Jonesboro
at 5 AM CDT. KNQA radar showed 50 kt at 2 KFT AGL, increasing to
around 65 kt at 3500 FT AGL. Partial downward mixing of this
momentum will continue along and ahead of the comma-shaped rain
shield through much of the morning. With the onset of daytime
heating, expect some of shallow convective bands within and ahead
of the rain shield to become more discrete, with an increasing
tornado potential as early as 9 AM CDT. This potential may persist
into the late afternoon, Laura's remnant low lifts into western
KY.

Main change for the morning forecast package a slight southward
extension of the Flash Flood Watch to include Tupelo. This area
may be a greater risk of training cells this afternoon, leading
to a localized flash flood threat.

With Tropical Depression Laura out of the picture on Saturday, we
return to a more typical late summer pattern. Weak west/northwest
flow aloft will prevail around a broad upper level ridge over
south TX, into the gulf. The most identifiable wave arrives
Saturday night into early Sunday, bringing thunderstorms from the
southern plains through the Midsouth.

Toward midweek, the models remain consistent in depicting height
falls over Rockies developing into a closed upper low over the
central/southern plains. This cut-off feature will be slow to move
and will combine with late summer heat and humidity to bring
thunderstorms to the Midsouth during the middle and late portions
of next week.

PWB

&&

AVIATION...
Tropical Depression Laura is moving through the region this
morning. Gusty winds and rain will be the rule for the next
several hours. Low ceilings and some periods of heavy rain will
reduce the visibility. Continue to expect wind shear as winds
aloft are near 50kt a couple thousand feet above the surface. Will
make adjustments and amendments when needed.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Phillips-Poinsett-St.
     Francis.

     Wind Advisory until 4 PM CDT this afternoon for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Flash Flood Watch through late tonight for Mississippi.

MO...Wind Advisory until 4 PM CDT this afternoon for Dunklin-Pemiscot.

     Flash Flood Watch through late tonight for Dunklin-Pemiscot.

MS...Flash Flood Watch through this evening for Coahoma-Quitman-
     Tallahatchie-Tunica.

     Wind Advisory until 4 PM CDT this afternoon for Coahoma-DeSoto-
     Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.

     Flash Flood Watch through late tonight for Alcorn-Benton MS-
     DeSoto-Itawamba-Lafayette-Lee MS-Marshall-Panola-Pontotoc-
     Prentiss-Tate-Tippah-Tishomingo-Union.

     Wind Advisory until 7 PM CDT this evening for Benton MS.

TN...Wind Advisory until 4 PM CDT this afternoon for Dyer-Lake-
     Lauderdale-Obion-Shelby-Tipton.

     Flash Flood Watch through late tonight for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory until 7 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Fayette-Gibson-Hardeman-Haywood-
     Henderson-Henry-Madison-Weakley.

&&
Hazardous weather outlook, Aug 28, 4:03 AM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
403 AM CDT Fri Aug 28 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-291115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
403 AM CDT Fri Aug 28 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Slight Risk of severe thunderstorms through midevening
south of a line from Marianna Arkansas to Memphis to Paris
Tennessee. There is a Marginal Risk to the north of this area.

The primary severe weather risk is tornadoes, embedded in rain
bands of Tropical Depression Laura. Secondary risks include flash
flooding and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a Slight Risk of severe thunderstorms over east Arkansas
Saturday night, accompanied by a Marginal Risk over the remainder
of the Midsouth. Primary risks include damaging winds and large
hail.

There is a Marginal Risk for severe thunderstorms over all the
Midsouth on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:02 PM CDTSevere Thunderstorm WarningMEGCarroll, Henry, Weakley43 min
Aug 27, 8:53 PM CDTFlash Flood WarningMEGShelby3 hr
Aug 28, 5:55 AM CDTTornado WarningMEGCrockett, Dyer, Haywood10 min
Aug 28, 8:03 AM CDTTornado WarningMEGChester, Hardeman, McNairy6 min
Aug 28, 10:36 AM CDTTornado WarningMEGHardin9 min
Aug 28, 10:52 AM CDTTornado WarningMEGHardin23 min
Aug 28, 3:04 PM CDTAreal Flood AdvisoryMEGHardin, McNairy3 hr
Aug 28, 4:39 PM CDTAreal Flood AdvisoryMEGShelby3 hr
Aug 28, 4:45 PM CDTHeat AdvisoryMEGDyer, Fayette, Haywood, Lake, Lauderdale, Obion and 2 more26 hr
Aug 28, 4:53 PM CDTSpecial Weather StatementMEGFayette52 min
Aug 28, 5:29 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman46 min
Aug 27, 7:00 PM CDTTornado WarningMEGTunica30 min
Aug 27, 7:58 PM CDTTornado WarningMEGLafayette, Panola, Tate32 min
Aug 27, 8:27 PM CDTTornado WarningMEGDeSoto, Marshall, Panola, Tate33 min
Aug 28, 6:18 AM CDTSevere Thunderstorm WarningMEGLafayette27 min
Aug 28, 6:21 AM CDTTornado WarningMEGLafayette24 min
Aug 28, 6:37 AM CDTTornado WarningMEGBenton, Lafayette, Marshall, Tippah, Union25 min
Aug 28, 8:17 AM CDTRiver Flood WarningMEGMonroe55 hr
Aug 28, 8:17 AM CDTRiver Flood WarningMEGMonroe52 hr
Aug 28, 9:51 AM CDTTornado WarningMEGTippah, Union24 min
Aug 28, 10:14 AM CDTTornado WarningMEGPrentiss, Tippah, Union8 min
Aug 28, 12:29 PM CDTTornado WarningMEGBenton, Marshall, Tippah3 min
Aug 28, 2:57 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw18 min
Aug 28, 3:11 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc19 min
Aug 28, 3:40 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe20 min
Aug 28, 4:13 PM CDTSevere Thunderstorm WarningMEGMonroe47 min
Aug 28, 6:06 PM CDTSpecial Weather StatementMEGAlcorn39 min

Nearby

Tornado Warnings in Tennessee, 2020Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.